Antiepileptic drug-related adverse reactions and factors influencing these reactions
MetadataShow full item record
Objective According to the basic role of drug side effects in selection of an appropriate drug, patient compliance and the quality of life in epileptic patients, and forasmuch as new dugs with unknown side effect have been introduced, necessity of this research is explained. This study was conducted to evaluate the incidence and clinical characteristics of anti epileptic drug (AED) related adverse reactions in children. Material & Methods In this descriptive study, children less than 14 years old with AED side effects referred to the Children's Medical Center and Mofid Childeren's Hospital (Tehran, Iran) were evaluated during 2010-2012. The informations were: sex, age, incriminating drug, type of drug side effect, incubation period, history of drug usage, and patient and family allergy history. Exclusive criterions were age more than 14 years old and reactions due to reasons other than AEDs. Results A total of 70 patients with AED reaction were enrolled in this study. They included 26 (37%) females and 44 (63%) males. The maximum rate of incidence was seen at age less than 5 years old. All the patients had cutaneous eruptions that the most common cutaneous drug eruption was maculopapular rash. The most common culprit was phenobarbital (70%) and the least common was lamotrigine (1.4%). Conclusion In this study, we found higher rates of drug rash in patients treated with aromatic AEDs and lower rates with non-aromatic AEDs. Various endogenous and environmental factors may influence the propensity to develop these reactions.